What Is Local Anesthetic Toxicity?

Mary McMahon
Mary McMahon
Nurse
Nurse

Local anesthetic toxicity is the acute reaction to medications that are used to temporarily cut pain signals at a site for a medical procedure. Patients can receive local anesthesia for quick treatment of issues that don’t require more extensive anesthetic, like a laceration in need of sutures. It may also be used in more extensive procedures, if it is appropriate; the patient may be sedated to stay calm while pain at the surgical site is controlled with local agents. These compounds have the potential to cause severe, and sometimes unexpected, reactions.

Patients may receive overdoses if a medical provider doesn’t calculate the dose correctly or administers too much to control pain. Sometimes local anesthetic absorbs more rapidly than expected, creating toxicity, or it is accidentally rapidly injected into a vein. Other patients may experience a spontaneous reaction that could not have been predicted or prevented.

Early signs of local anesthetic toxicity can include redness and irritation around the site. The patient’s central nervous system may become involved, slowing respiration and heart rate, and sometimes anaphylactic shock occurs. In this case, as the body attempts to metabolize the local anesthetic, the immune system mistakenly believes it is foreign, and engages in an overreaction. A systemic reaction can occur as inflammation spreads, causing swelling everywhere, including the airways.

Seizures can develop in some cases, the result of central nervous system disruptions. The patient’s distress may onset very rapidly, especially in people who are compromised because of injuries and existing medical problems. Careful monitoring can help a medical team identify local anesthetic toxicity as soon as possible so the patient gets appropriate treatment quickly.

Treatments for local anesthetic toxicity can include intubation for patients who are having trouble breathing and anti-seizure medications for patients who are going into seizures or spasms. Lipid emulsions can help reverse the actions of the local anesthetic to stabilize the patient and may be administered quickly. In cases where the heart rate is depressed or erratic, treatment with medications or shock therapy may be necessary. Once the patient is stable, the team can continue with treatment.

People who have experienced local anesthetic toxicity should make sure it is located in their charts. They may be allergic to a given agent, in which case they should not receive it again, or they could be more sensitive to it than other patients. Awareness of this information can help doctors plan procedures with the patient’s safety in mind.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Nurse
      Nurse